Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 

 

On proofs of the $C^0$ general density theorem


Author: Mike Hurley
Journal: Proc. Amer. Math. Soc. 124 (1996), 1305-1309
MSC (1991): Primary 58F08
MathSciNet review: 1307531
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We show that if $M$ is a compact manifold, then there is a residual subset ${\mathcal{N}}$ of the set of homeomorphisms on $M$ with the property that if $f\in {\mathcal{N}}$, then the periodic points of $f$ are dense in its chain recurrent set. This result was first announced in [4], but a flaw in that argument was noted in [1], where a different proof was given. It was recently noted in [5] that this new argument only serves to show that the density of periodic points in the chain recurrent set is generic in the closure of the set of diffeomorphisms. We show how to patch the original argument from [4] to prove the result.


References [Enhancements On Off] (What's this?)

  • 1. E. M. Coven, J. Madden, and Z. Nitecki, A note on generic properties of continuous maps, Ergodic theory and dynamical systems, II (College Park, Md., 1979/1980), Progr. Math., vol. 21, Birkhäuser, Boston, Mass., 1982, pp. 97–101. MR 670076
  • 2. James Munkres, Obstructions to the smoothing of piecewise-differentiable homeomorphisms, Ann. of Math. (2) 72 (1960), 521–554. MR 0121804
  • 3. Z. Nitecki and M. Shub, Filtrations, decompositions, and explosions, Amer. J. Math. 97 (1975), no. 4, 1029–1047. MR 0394762
  • 4. J. Palis, C. Pugh, M. Shub, and D. Sullivan, Genericity theorems in topological dynamics, Dynamical systems—Warwick 1974 (Proc. Sympos. Appl. Topology and Dynamical Systems, Univ. Warwick, Coventry, 1973/1974; presented to E. C. Zeeman on his fiftieth birthday), Springer, Berlin, 1975, pp. 241–250. Lecture Notes in Math., Vol. 468. MR 0650665
  • 5. Charles C. Pugh, An improved closing lemma and a general density theorem, Amer. J. Math. 89 (1967), 1010–1021. MR 0226670
  • 6. C. C. Pugh, An improved closing lemma and a general density theorem, Amer. J. Math. 89 (1967), 1010--1021.
  • 7. Floris Takens, On Zeeman’s tolerance stability conjecture, Manifolds—Amsterdam 1970 (Proc. Nuffic Summer School), Lecture Notes in Mathematics, Vol. 197, Springer, Berlin, 1971, pp. 209–219. MR 0279790

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 58F08

Retrieve articles in all journals with MSC (1991): 58F08


Additional Information

Mike Hurley
Email: mgh3@po.cwru.edu

DOI: http://dx.doi.org/10.1090/S0002-9939-96-03184-X
Keywords: Chain recurrent set, generic homeomorphism
Received by editor(s): October 11, 1994
Communicated by: Mary Rees
Article copyright: © Copyright 1996 American Mathematical Society